Hail, Las Animas
- When
- May 30, 3:40 PM MST to 3:45 PM MST
- Where
- Las Animas County, 11 mi S of Trinidad
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -104.517
4 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:49 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 249 PM MDT MON MAY 30 2005 .SHORT TERM... (TONIGHT AND TUESDAY) ...SEVERE WEATHER THREAT THIS EVENING AND AGAIN TOMORROW AFTERNOON... FORCED TO KEEP THIS SHORT AS WATCHING FOR SEVERE WEATHER. PREVIOUS FORECASTS ARE STILL ON TRACK. STRONG WIND SHEAR...COUPLED WITH LOW LCLS AND A STRONG INCOMING UPPER LEVEL DISTURBANCE HAVE PROMPTED A SEVERE T-STORM WATCH FROM THE SANGRE DE CRISTOS...LAKE AND CHAFFEE COUNTIES WESTWARD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE EAST...WITH 2 INCH DIAMETER HAIL AND DAMAGING STRAIGHT LINE WINDS ALSO A THREAT. LAS ANIMAS COUNTY...AND ADJACENT AREAS CONTINUE TO LOOK LIKE THE PRIMARY THREAT AREAS...WHERE CAPES (MORE SUN) AND WIND SHEAR LOOK BEST. TOMORROW...STILL A SEVERE THREAT ON THE PLAINS...BUT PRESENTLY LOOKING LIKE LESS OF THREAT THAN TODAY. LIS GO TO -4 ALONG THE MOUNTAINS AND RATON RIDGE...WITH CAPES PROBABLY REACHING 600-1000 J/KG. CIN APPEARS GONE BY LATE AFTERNOON...SO SHOULD SEE SOME MORE ACTIVITY... ALTHOUGH SHEAR DOESNT PRESENTLY LOOK AS GOOD. 0-6KM BULK VALUES PEAK OUT AROUND 30-35KTS...WHEREAS TODAY THEY ARE PEAKING AT 50-60KTS. LW .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...POTENTIAL FOR UNSETTLED WEATHER THROUGH THE WEEK... ONGOING SEVERE WEATHER WILL KEEP THIS DISCUSSION SHORT. TUESDAY NIGHT THE UPPER LOW THAT IS AFFECTING THE STATE THIS EVENING WILL BE MOVING NORTH ACROSS THE DAKOTAS AND OUT OF THE AREA. PCPN IS EXPECTED TO TAPER OFF FROM WEST TO EAST THROUGH THE PM...AND LATEST MODEL RUNS HAVE DRIED THINGS OUT QUITE A BIT FOR THE CWA. THEREFORE...HAD TO LOWER POPS OUT WEST TO ISOLATED AND ENDED THEM A BIT EARLIER. WEDNESDAY H5 VORT CHARTS INDICATE ANOTHER BRIEF UPPER LEVEL DISTURBANCE ROLLING ACROSS THE AREA. STILL ENOUGH LLVL MOISTURE ACROSS THE FAR SE PLAINS FOR SOME AFTN AND EVE CONVECTION...SO ONGOING ISOLATED POPS BEGINNING OVER THE MTS AND MOVING EAST THROUGH THE DAY LOOK GOOD. ALSO...SPC HAS ALL OF THE E PLAINS OUTLOOKED. FOR THE REST OF THE EXTENDED: EXTENDED MODELS ARE NOW VARYING ON THE LONG TERM SOLUTION. THURS SEEMS TO BE SOMEWHAT OF A PSEUDO- WESTERLY FLOW ALOFT DAY...TRANSITIONING INTO SW FLOW ALOFT FOR THE WEEKEND AS A LONGWAVE TROUGH SETS UP OVER THE WESTERN US. RIGHT NOW LOOKS AS IF THE CWA WILL BE WARM AND DRIER WITH JUST DIURNAL CONVECTION EXPECTED...WITH THE MAIN AREA OF PCPN TO THE NORTH. HOWEVER...IF THE TROUGH SAGS FURTHER SOUTH...OR THE FRONTAL FEATURE SAGS SOUTHWARD TOWARDS THE CWA...THERE COULD BE A MUCH COOLER AND WETTER SOLUTION. FOR NOW WILL MAINTAIN CURRENT FORECAST THINKING AND JUST TWEAK TEMPS AND DEWPOINTS. HOWEVER...MODELS AGREE ON SWEEPING A PIECE OF ENERGY ACROSS THE STATE SOMETIME ON SATURDAY...SO INTRODUCED 20 POPS FOR THE OVERNIGHT PERIOD FOR THE ENTIRE CWA. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT MON MAY 30 2005 COZ058>089-093>099-311300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1200 PM MDT MON MAY 30 2005 ...SEVERE THUNDERSTORMS POSSIBLE TODAY OVER SOUTH CENTRAL AND SOUTHEAST COLORADO... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE BASIN IN EFFECT UNTIL 6 AM TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...AS A POTENT UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. DUE TO THE STRENGTH OF THE APPROACHING UPPER LEVEL DISTURBANCE...A SEVERE STORM COULD OCCUR ANYWHERE IN SOUTH CENTRAL OR SOUTHEAST COLORADO TODAY...WITH THE PRIMARY THREATS BEING LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LIGHTNING. THE AREA OF GREATEST RISK APPEARS TO BE ACROSS THE SOUTHERN INTERSTATE 25 CORRIDOR FROM WALSENBURG TO RATON PASS...AND EASTWARD INCLUDING LAS ANIMAS...OTERO...BENT...PROWERS...BACA AND SOUTHERN PUEBLO COUNTIES. STORMS DEVELOPING IN THESE AREAS COULD PRODUCE LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LIGHTNING...AND HEAVY RAIN. STRONG WIND SHEAR...AND AMPLE AMOUNTS OF LOW LEVEL MOISTURE WILL ALSO SUPPORT THE POSSIBILITY OF TORNADOES. THE RECENT COOLER WEATHER HAS SLOWED THE HIGH ELEVATION SNOW MELT... AND WITH COOLER TEMPERATURES EXPECTED AGAIN TODAY AND TONIGHT...RIVER AND CREEKS SHOULD CONTINUE TO SEE MINOR DROPS IN THE WATER LEVELS. IN SPITE OF THESE MINOR DROPS...THE RIVERS AND STREAMS WILL CONTINUE TO FLOW HIGH AND FAST. SMALLER STREAMS ARE EXPECTED TO CONTINUE TO CAUSE MINOR LOW LAND FLOODING ACROSS THE RIO GRANDE BASIN...INCLUDING THE EASTERN SAN JUAN MOUNTAINS...THE WESTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...AND THE SAN LUIS VALLEY. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR THIS AREA. ACROSS THE ARKANSAS RIVER BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES AND EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND CREEKS WILL CONTINUE TO EXPERIENCE HIGH FLOWS...BUT SHOULD REMAIN WITHIN THEIR BANKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE NEXT 6 DAYS ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE...ESPECIALLY OVER THE FAR EASTERN PLAINS OF SOUTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE BEGINNING THIS AFTERNOON AND CONTINUING INTO THIS EVENING. KT/SH/LW
The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
4 hail, 2 tornado. Local standard time, as filed.
Short lived tornado caused no known damage.
Short lived tornado caused no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448927, 5448928, 5448929, 5448931, 5448932, 5448930.